Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 3, NWS Grand Rapids, MI

February 20, 202223 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Feb 20, 2022, 3:38 AM EST for 23 counties in Michigan. It took effect at Feb 20, 2022, 10:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 3:38 AM EST (08:38 UTC)
In effect from
Feb 20, 2022, 10:00 AM EST
Expired
Feb 20, 2022, 6:00 PM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS73 KGRR 200838
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
338 AM EST Sun Feb 20 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201645-
/O.NEW.KGRR.WI.Y.0003.220220T1500Z-220220T2300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare,
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville,
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns,
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo,
Battle Creek, and Jackson
338 AM EST Sun Feb 20 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected.

* WHERE...Portions of central, south central, southwest and west
  central Michigan.

* WHEN...From 10 AM this morning to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Gusty winds may also cause blowing and drifting snow, along with
  briefly reduced visibilities, especially in open country.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
2 follow-up statements
567 
WWUS73 KGRR 202036
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
336 PM EST Sun Feb 20 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-202300-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-220220T2300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
336 PM EST Sun Feb 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
938 
WWUS73 KGRR 202309
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
609 PM EST Sun Feb 20 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210015-
/O.EXP.KGRR.WI.Y.0003.000000T0000Z-220220T2300Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
609 PM EST Sun Feb 20 2022

...WIND ADVISORY HAS EXPIRED...

Winds have diminished after having been gusting to around 50 mph
at many of our mesonet and ASOS sites this afternoon. Current (6
pm) wind gusts are mostly in the 20 to 35 mph range and should be
under 20 mph by 8 pm. As a result we have let the Wind Advisory
expire.

$$


wdm
For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 20, 3:34 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 20, 3:34 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 AM EST Sun Feb 20 2022

LATEST UPDATE...
Discussion/Marine/Hydro

.DISCUSSION...(Today through next Saturday)
Issued at 334 AM EST Sun Feb 20 2022

- Windy today with sunshine

A 993-mb surface low over northern MN at present will reach northern
Quebec by 00z tonight. As this low skirts north of the region, the
low-level pressure gradient will tighten between this transient
low and a 1033-mb high over the Mid Atlantic region. Low-level
wind fields will be impressive, with a 70-80 kt 850-mb LLJ
expected to traverse the region, per recent HRRR guidance.

Based on BUFKIT profiles, confidence is fairly high that advisory-
level gusts (45 mph) be attained over the forecast area today.
While low-level warm advection typically reduces turbulent mixing
near the uppermost portion of the PBL, the enhanced wind field
today will coincide with reasonably strong insolation. Thus, even
with a snow-covered /high-albedo surface, we are reasonably
confident that sunshine today will sufficiently contribute to the
sensible heating/vertical mixing needed for advisory-level gusts.
Blowing/drifting of the existing snowpack will be the main impact
of these winds, although some isolated power outages are again
possible.

- Wintry precip Mon night into Tue

A cold front will move southward through much of Lower Michigan
tonight, likely stalling over far southern Lower by 12z Mon.
Upstream, a mid/upper-level jet streak will dive southward along the
western periphery of the western CONUS trough beginning tonight,
contributing to height falls along the trough axis. A cutoff low,
presently off CA / Baja Peninsula, will become an open wave and
undergo weak phasing with the amplifying main trough to its north.
In response to the approach of these waves, surface cyclogenesis
will commence Mon across the CO plains. The resulting surface low
will pull eastward on Mon night and begin to propagate along the
front/baroclinic zone toward the southern Great Lakes.

The EPS mean surface low position at 18z Tue has been latitudinal
consistent in recent runs. Its most recent run (00z Sun) depicts a
mean low position near Chicago. The corresponding GEFS mean has
shifted NW (towards the EPS), with a mean low position over NW
Indiana.

With this northward shift in the GEFS toward the EPS, a warmer, all-
rain scenario is increasingly favored for much of our southern
forecast area. Consequently, the main threat of accumulating
freezing rain from Mon night into Tue appears to be materializing
across our northern counties--generally north of a Grand Haven-
Rockford-Ithaca line. However, we emphasize that the southern extent
of the freezing rain risk may still change with subsequent guidance,
given the lingering ensemble uncertainty.

Overall, an uptick in precipitation coverage is expected after 00z
Tue as QG forcing for ascent increases in advance of the surface low
--aided, in part, by a developing coupled upper jet structure and
midlevel frontogenesis. Where freezing rain occurs, travel impacts
are possible by Tue morning. The arrival of a midlevel dry slot by
Tue afternoon/evening, signaled in the deterministic GFS and ECMWF,
will likely bring an effective end to most precip from this event.

- Another system late week

Additional precip is expected for the Thu night / Fri morning
timeframe. While details are uncertain at this forecast range, the
most likely scenario is a period light snow from a passing
deformation zone.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1249 AM EST Sun Feb 20 2022

All TAF sites have finally lifted to VFR as of this writing, to
include MKG. Cloud production earlier tonight was aided by low-
level speed convergence / ascent along the lakeshore, but forecast
profiles indicate that warmer/drier boundary-layer air is arriving
on strengthening southwesterly flow. MKG may briefly return to
MVFR through 08z, but this is not likely enough to warrant a
TEMPO group. Thereafter, confidence is high that all sites will
remain VFR through the period.

The main forecast impacts for this update will be strong surface
wind gusts and LLWS conditions. Low-level winds will strengthen
later this morning as the surface pressure gradient tightens and
a 70+ kt low-level jet axis traverses the region. Wind
speeds/gusts will then diminish markedly after 00z Mon.

&&

.MARINE...
Issued at 328 AM EST Sun Feb 20 2022

Southwest-flow gale conditions are redeveloping in nearshore
zones at present. A cold front will progress southward over Lake
Michigan tonight, bringing an end to gale conditions. Behind the
front, winds will veer markedly, likely exhibiting an easterly
(offshore) component toward daybreak Monday, especially north of
Holland. With this wind shift tonight, wave heights (in ice-free
areas) will subside considerably. Thereafter, offshore winds will
likely persist through at least Tue afternoon.

&&

.HYDROLOGY...
Issued at 328 AM EST Sun Feb 20 2022

An ice jam risk continues for the Grand River downstream of Lansing
through early next week as river levels continue to slowly rise,
especially downstream of Ionia where the crest on the Grand has
recently occurred. If you live along the Grand River in this area
have a plan to monitor river updates and respond if levels rise
quickly.

On Saturday we had a couple ice jams form in Ottawa County, one
first near the east end of VanLopik Ave then another later on near
the Hwy 231 bridge. We currently have a Flood Warning in effect for
Robinson Township, and last we heard the jam appeared stable. However
depending on ice behavior, any release of the ice jam could result
in sudden rises of water, leading to a rapid flooding situation for
flood prone locations in and around Robinson Township.

Also a flood warning remains in effect for the Maple River at Maple
Rapids where the river level is expected to hold steady near its
flood stage around 9 feet for the next several days.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 10 AM this morning to 6 PM EST this evening
     for MIZ037>040-043>046-050>052-056>059-064>067-071>074.

     Flood Watch through Monday afternoon for MIZ056.

LM...Gale Warning until 7 PM EST this evening for LMZ844>849.

&&

DISCUSSION...Kenyon
AVIATION...Kenyon
HYDROLOGY...Meade
MARINE...Kenyon
Hazardous weather outlook, Feb 19, 11:00 AM EST, 16 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1100 AM EST Sat Feb 19 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1100 AM EST Sat Feb 19 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Lake-effect snow showers will slowly diminish through early
afternoon, with some snow showers reaching areas well inland.
Additional snowfall accumulations will be light...1 inch or less.
However, freshly fallen snow, combined with gusty winds, will result
in areas of blowing and drifting snow, especially in open country.
This blowing and drifting snow will produce  will result in pockets
of slippery road conditions.

Water levels will remain high into early next week.  There is an
elevated risk for ice jams that will need to be monitored.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated power outages will be possible on Sunday as southwest winds
locally gust over 40 mph.

Several weather systems next week could bring wintry weather to
portions of the area. The first system may affect Lower Michigan
between Monday night and Tuesday night. Forecast details are still
highly uncertain, but areas of snow, sleet, freezing rain, and
rain are all possible with this system. Hazardous travel
conditions are possible for parts of the area.

Another system is expected later in the week, most likely between
Thursday night and Friday night. Details are again uncertain with
this system, but additional travel impacts are possible.

The ice jam risk will persist into early next week.

Please check for forecast updates throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-201000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1100 AM EST Sat Feb 19 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Wind and waves will again increase tonight and into Sunday, with
gale-force winds again expected. These gale conditions will likely
persist into Sunday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of high winds and waves are again possible throughout the
week as several weather systems move through the region. Please
check for later forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Kenyon MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 10:05 AM ESTRiver Flood WarningGRRKent9 days
Feb 20, 3:34 PM ESTWinter Storm WatchGRRClare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more12 hr
Feb 20, 3:37 PM ESTSmall Craft AdvisoryGRR36 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.